Fentanyl: Chasing The Dead Man's High

Fentanyl is an old drug of abuse with a new deadly twist.

We are hearing the name, “fentanyl” in the news frequently these days. Fentanyl is the cause of many of the overdose deaths that are occurring around the country. The highly potent synthetic opioid is being combined with and even replacing, heroin on the streets. You may be under the impression that fentanyl abuse and fentanyl overdose are recent developments in the opioid crisis. Unfortunately, this is not the case.

Prescription fentanyl abuse. Vials, patches, and lollipops.

Fentanyl has long been a staple of surgical anesthesia. It is used as the pain management part of major operations. Just putting the patient to sleep does not prevent them from experiencing the pain of the surgeon cutting through skin, muscle, and organs. Pain management is an important component of general anesthesia. The anesthesiologist injects a fentanyl suspension into the patient’s IV during the operation. The vial of fentanyl in the operating room must be carefully accounted for. There have been many cases of nurses and doctors diverting small amounts of fentanyl from these vials to feed their addiction.

The fentanyl patch: the dead man’s high.

Fentanyl transdermal patches, sold as the brand name, Duragesic, are excellent for treating severe pain due to cancer. In many forms of cancer and during chemotherapy, the patient may not be able to tolerate swallowing pills or even liquid medication. Applying a fentanyl patch will provide pain relief for up to three days per patch. Unfortunately, these patches do have abuse potential. Each individual patch contains a deadly dose of fentanyl if administered in the wrong way. Drug abusers have injected fentanyl from these patches and even chewed the patches in their mouth to extract the fentanyl. The problem is that fentanyl is so potent, it is impossible for a drug user to know if they are crossing the line and going from a dose that will get them high to a dose that can kill. Even a patch that has been fully used as directed by a patient for the full three days may still contain a deadly level of fentanyl. These patches must be disposed of carefully after use.

Fentanyl lollipop abuse.

There is a form of fentanyl that comes as a stick that is placed in the mouth inside the cheek. The medication gradually releases, bypassing the need to swallow a liquid or pill. This is a faster-acting, more immediate form of the drug compared to the transdermal product. As you can imagine, these “lollipops” have high abuse potential. Drug abusers have been found after a fentanyl overdose with multiple fentanyl lollipops sticking out of their mouth. This form of the synthetic opioid is sold under the brand name, Actiq. Doctors prescribe Actiq only for cancer pain. It is rarely used for long-term chronic pain management where other pain medications are more appropriate.

Fentanyl potency compared to morphine.

As you may have heard, fentanyl is very potent. Dosages are measured in micrograms rather than milligrams. The conversion between morphine and fentanyl is 80 to 1 or possibly 100 to 1, depending on the individual patient. This means that if a patient is administered 100mg of morphine, they could have been administered 1mg of fentanyl to get the same effect.

Fentanyl addiction from China.

In recent months, there has been a lot of news about this dangerous narcotic being shipped to drug dealers from China via the US Postal Service. This is, of course, concerning development as it is the source of fentanyl-laced heroin. It is important to be aware that the fentanyl analogs found in heroin are not necessarily the same drug that is used in FDA-approved medical products. It is clearly non-pharmaceutical and is the cause of many recent fentanyl-related overdoses. These toxic analogs also work differently than the approved version that has actual medical uses. They are known to stay in the drug user’s system much longer, increasing the risk of an opioid overdose. Also, being far more potent compared to other opioids, the risk of accidental respiratory depression is very high.

Preventing fentanyl overdose with naloxone.

Naloxone is a potent opioid receptor blocker. It is supplied as Narcan, a nasal spray, and also as an injectable. It is used to reverse an opiate overdose and prevent death due to respiratory depression. It is important for anyone diagnosed with opioid use disorder to consider having naloxone available. Loved ones and family members can get a supply of naloxone to have on hand as well. Harm reduction is an important part of the recovery process in overcoming opioid addiction.

Close Menu